Gastrointestinal Question #21

Question

A client with liver disease is admitted to the medical surgical unit. The nurse reviews the laboratory values and notices the ammonia level is elevated. The nurse contacts the health care provider and receives an order for lactulose 30 mL. After administration of the lactulose, the nurse expects which effect of the drug?

Answers

  1. Increased bowel movements.
    • Rationale:
  2. Nausea and vomiting.
    • Rationale:
  3. Increased urine output.
    • Rationale:
  4. Decrease acites.
    • Rationale:

Overview

Explanation

Lactulose increases the intestinal motility which aids in trapping and expelling ammonia in the feces. Thus, an increase in bowel movements is expected. The other options are incorrect as Lactulose does not usually cause nausea and vomiting, increased urine output or affect ascites.

Learning Outcomes

Test Taking Tip

Video Rationale